Pennsylvania, 2021Lake-Effect Snow in Pennsylvania, January 19 to 20, 2021
January 19 to 20, 2021 · NWS CLE · 1 event in 1 county or zone
Light lake effect snow developed over Lake Erie and pushed over Northwest Pennsylvania during the early evening hours of January 19. A shortwave trough entered the region and enhanced this lake effect snow late on the 19th into the 20th and a brief period of one inch per hour snowfall rates were reported in Erie County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light lake effect snow developed over Lake Erie and pushed over Northwest Pennsylvania during the early evening hours of January 19. A shortwave trough entered the region and enhanced this lake effect snow late on the 19th into the 20th and a brief period of one inch per hour snowfall rates were reported in Erie County. Dry air quickly entered during the morning of January 20 and snow dissipated across the region. During this brief snow event, 8 inches of snow fell in a 12 hour period in North East Township in Erie County. Other snow totals include: 7.4 inches in Greenfield Township, 6.5 inches in Greene Township, 6.3 inches in Summit Township, and 5 inches in McKean. Lesser amounts were recorded elsewhere in Erie County. Impacts with this event were minimal.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jan 19, 4:17 PM EST, 1 hour 43 minutes earlier.
Area forecast discussion, Jan 19, 4:17 PM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
417 PM EST Tue Jan 19 2021
.SYNOPSIS...
A trough will quickly move east across the area tonight. A ridge
of high pressure will build east across the region Wednesday
and Wednesday night. A weakening low pressure system will move
east across Ontario, lifting a weak warm front across the are
Wednesday night, quickly followed by a weak cold front Thursday
morning. Another cold front will settle south through the area
Friday and Friday night before high pressure returns to the area
Saturday.
&&
.NEAR TERM /THROUGH WEDNESDAY NIGHT/...
A 160 knot jet streak at 300mb is situated south of the forecast
area from Illinois to the mid-Atlantic. An upper-level
shortwave trough, currently located over southern Minnesota and
eastern Dakotas as apparent in water vapor satellite, will move
southeast across the lower Great Lakes and Ohio Valley tonight.
Differential vorticity from the shortwave trough and upper-level
divergence from the jet streak will provide lift for the
development of snow across the region this evening through
tonight.
Ahead of these synoptic features, light lake effect snow is
occurring with west-southwest flow, as apparent on KBUF radar.
Deeper moisture, lift and cooler temperatures aloft will act to
intensify the lake effect snow later this evening, primarily
impacting mainly northeast Erie County, PA this evening. As the
shortwave approaches, wind flow is likely to transition to more
out of the west before more abruptly becoming northwest with the
passage of the trough axis late tonight around 03-06Z. This
will result in a transition to "lake-enhanced" snow with more
intense bands of snow embedded within an area of light snow.
These more intense snow bands will have the potential to produce
snowfall rates of 1 to 2 inches per hour and visibilities down
to 1/4 mile, with the greatest potential in Erie County, PA.
Snow showers diminish during the day Wednesday, especially after
09Z when the best upper-level lift moves off to the east of our
forecast area. Snowfall totals will widely vary with the
greatest accumulations of 5-9" expected across Erie County, PA.
2-4" of snow expected across eastern Cuyahoga, Lake, Geauga,
northern Ashtabula, and Crawford, PA Counties. While the
heaviest snow will mostly occur late tonight, the morning
commute could still be impacted by some residual snow showers.
Upper level and surface ridging is expected to build into the
region Wednesday and Wednesday night, resulting in gradual
decrease in snow showers. Temperatures through the short term
period is expected to be at or below freezing temperatures.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/...
Low pressure will pass north of the Great Lakes Thursday and
Thursday night as another upper level trough moves southeast out of
Canada. Breezy southwest winds on the south side of this system will
result in warm advection across the area with high temperatures
nearly 10 degrees warmer than on Wednesday. Some partial clearing
can also be expected across our southwestern counties before the
associated cold front settles south on Thursday night. This should
lead to an expansion of snow showers across the snowbelt with some
light accumulations expected through Friday. Highs on Friday will
trend back towards the 30 degree mark with lows in the upper teens
to near 20 degrees on Friday night.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
Surface high pressure along with upper level ridging will build into
the area from the west on Saturday with lingering snow showers
tapering off. Temperatures will gradually trend warmer over the
weekend with highs reaching the lower 30s again by Sunday.
Southwest flow in advance of a series of troughs moving out of the
southwestern United States will bring deeper moisture to the region
for the early part of next week. Precipitation will spread north
across the area Sunday night through Monday night as low pressure
tracks northeast through the Ohio Valley. Some wintry mix is
possible with this system but will need to wait for details to be
resolved with regard to storm track and thermal profiles.
&&
.AVIATION /18Z Tuesday THROUGH Sunday/...
We are seeing a break in lake effect snow showers this afternoon
before the next round arrives this evening into the overnight
hours. MVFR clouds remains NE of a line from CLE-YNG but may
scatter out over the next few hours across Ohio while remaining
through the day at ERI. MVFR clouds will fill back in from the
west between 23-05Z with most terminals receiving light snow.
Occasional IFR possible in snow at terminals from north central
Ohio eastward. Snow may be moderate at times at ERI, mainly
during the 03-06Z window. Otherwise, as the trough moves
through, snow will exit to the southeast towards 12Z Wed, aside
from a few lake effect snow showers remaining in NW flow. West
to southwest flow expected today at 08-12 knots, shifting to the
northwest tonight. A few wind gusts to 20-25 knots will be
possible, mainly for lakeshore sites.
Outlook...Non-VFR possible across the snowbelt Thursday morning.
Non-VFR returns Thursday night through Friday night, then in the
northeast on Saturday.
&&
.MARINE...
Small Craft Advisories remain in effect east of Vermilion and have
been extended through Friday morning as a prolonged period of active
weather sets up across the region. Southwest to westerly winds of 15
to 25 knots will veer to northwest by Wednesday morning with the
passage of a cold front. This will result in wave heights of 3 to 7
feet on the eastern two thirds of Lake Erie. Winds will back to the
southwest by Wednesday night and increase in advance of another low
pressure system that will pass north of the lakes Thursday and
Thursday night. Kept winds in the open waters at 30 knots but can
not rule out that we may needs a Gale Warning. Confidence was not
high enough on this cycle but if trends continue we may need to
issue one. This system will bring another cold front south across
Lake Erie late Thursday night with winds shifting back to the
northwest. High pressure will build east across the region on
Saturday.
&&
.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Winter Weather Advisory from 7 PM this evening to 10 AM EST
Wednesday for OHZ011>014-089.
PA...Winter Weather Advisory until 4 PM EST Wednesday for PAZ001-
003.
Lake Effect Snow Warning until 4 PM EST Wednesday for PAZ002.
MARINE...Small Craft Advisory until 10 AM EST Friday for
LEZ145>149.
&&
SYNOPSIS...Saunders
NEAR TERM...Saunders
SHORT TERM...KEC
LONG TERM...KEC
AVIATION...KEC
MARINE...KECHazardous weather outlook, Jan 19, 4:07 PM EST, 1 hour 53 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
407 PM EST Tue Jan 19 2021
OHZ011>014-089-202115-
Cuyahoga-Lake-Geauga-Ashtabula Inland-Ashtabula Lakeshore-
407 PM EST Tue Jan 19 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 10 AM EST WEDNESDAY...
This Hazardous Weather Outlook is for northeast Ohio.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
LEZ061-142>149-162>169-202115-
Ripley to Buffalo NY extending from 5NM off shoreline to US-
Canadian border-Maumee Bay to Reno Beach OH-
Reno Beach to The Islands OH-The Islands to Vermilion OH-
Vermilion to Avon Point OH-Avon Point to Willowick OH-
Willowick to Geneva-on-the Lake OH-Geneva-on-the-Lake to Conneaut OH-
Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-
407 PM EST Tue Jan 19 2021
This Hazardous Weather Outlook is for Lake Erie.
.DAY ONE...Tonight.
One to two inches of snow will fall across the area tonight.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ002-202115-
Southern Erie-
407 PM EST Tue Jan 19 2021
...LAKE EFFECT SNOW WARNING IN EFFECT UNTIL 4 PM EST WEDNESDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Effect Snow Warning.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Lake Effect Snow Warning.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
PAZ001-003-202115-
Northern Erie-Crawford-
407 PM EST Tue Jan 19 2021
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 4 PM EST WEDNESDAY...
This Hazardous Weather Outlook is for northwest Pennsylvania.
.DAY ONE...Tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Winter Weather Advisory.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ003-006>010-017>023-027>033-036>038-047-202115-
Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Hancock-Seneca-Huron-Medina-
Summit-Portage-Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-
Stark-Mahoning-Marion-Morrow-Holmes-Knox-
407 PM EST Tue Jan 19 2021
This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio and northwest Ohio.
.DAY ONE...Tonight.
Hazardous weather is not expected at this time.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
In the hours before
Local storm report, Jan 19, 1:39 PM EST, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
139 PM EST TUE JAN 19 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1147 AM SNOW 3 SE NORTH EAST 42.18N 79.79W
01/19/2021 M4.0 INCH ERIE PA TRAINED SPOTTER
12-HOUR SNOWFALL.
&&
EVENT NUMBER CLE2100073
MAINESLake-Effect Snow, Southern Erie
- When
- January 19, 6:00 PM EST to January 20, 6:00 AM EST
- Where
- Southern Erie forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.118, -80.098 (the zone’s center; the record gives no point)
Light lake effect snow developed over Lake Erie and pushed over Northwest Pennsylvania during the early evening hours of January 19. A shortwave trough entered the region and enhanced this lake effect snow late on the 19th into the 20th and a brief period of one inch per hour snowfall rates were reported in Erie County. Dry air quickly entered during the morning of January 20 and snow dissipated across the region. During this brief snow event, 8 inches of snow fell in a 12 hour period in North East Township in Erie County. Other snow totals include: 7.4 inches in Greenfield Township, 6.5 inches in Greene Township, 6.3 inches in Summit Township, and 5 inches in McKean. Lesser amounts were recorded elsewhere in Erie County. Impacts with this event were minimal.
- Lake-Effect Snow
- Heavy snow in bands downwind of a large lake as cold air crosses warmer water.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in West Virginia, January 19, 202118 events
- High Wind in California, January 19, 202186 kt wind · 9 events
- Winter Weather in Illinois, January 19, 20218 events
- High Wind in Wyoming, January 19 to 21, 202170 kt wind · 8 events
- Winter Weather in Indiana, January 19 to 20, 20216 events
- Drought in Texas, January 19 to 31, 20215 events
- Heavy Snow and Winter Weather in Colorado, January 19, 20214 events
- High Wind in Montana, January 19 to 20, 202157 kt wind · 4 events
- Winter Weather in Michigan, January 19 to 20, 20213 events
- Lake-Effect Snow in New York, January 19 to 20, 20212 events
- High Wind in Utah, January 19, 202161 kt wind · 1 event
- High Wind in Wyoming, January 19 to 20, 202156 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938277.